Hail, Henrico
- When
- August 18, 3:45 PM EST
- Where
- Henrico County, 0.55 mi W of Roslyn Hills
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 37.580, -77.580
The public reported 1.25 inch diameter hail on mPING.
A cold front approached Virginia from the west on August 18. Scattered thunderstorms developed ahead of the front, producing large hail, damaging winds, and localized flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
A cold front approached Virginia from the west on August 18. Scattered thunderstorms developed ahead of the front, producing large hail, damaging winds, and localized flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 18, 3:01 PM EST, 44 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
401 PM EDT Sun Aug 18 2024
.SYNOPSIS...
Scattered showers and storms are possible through Monday as an upper
level trough moves into the area. Cooler and drier conditions are
expected from Tuesday through the rest of next week as high pressure
remains to the north of the local area under a trough aloft.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 350 PM EDT Sunday...
Key Messages:
- A Severe Thunderstorm Watch has been issued for most of the
area (outside of the far SE) through 10 PM EDT. The primary
threat is damaging wind gusts.
- Locally heavy rain with localized flash flood is possible.
Latest sfc analysis depicts low pressure over the E Great Lakes with
a trailing cold front over the Appalachian Mountains. Aloft, a
trough over the E CONUS (centered over the Ohio Valley) continues to
gradually move E. The cold front will slowly approach the local area
while the trough deepens as it gradually moves E. Scattered showers
and storms have begun to develop across central VA and the Eastern
Shore. Scattered storms are expected to increase in coverage through
the evening with the bulk of the area having PoPs in the 50-60%
range after 21z (60-70% across the Northern Neck and Eastern Shore).
Showers/storms gradually push E as the cold front sweeps through
overnight, tapering off late tonight/early Monday morning. Given
MLCAPE values of 1500-2000 J/kg, moderate 0-6 km shear of 25-30 kt,
and mid level lapse rates of 5.5-6C, the potential exists for storms
to become severe. The SPC has placed most of the FA in a slight risk
(2/5). The primary threat is damaging wind gusts. However, given mid
level lapse rates of 5.5-6C, hail will also be possible in any more
discrete storms. Additionally, given high 3CAPE and sfc vorticity
across the Ches Bay, a few waterspouts will also be possible. A
Severe Thunderstorm Watch has been issued for most of the area
(apart from the far SE) from the MD Eastern Shore SW through
Northampton, NC through 10 PM EDT.
Apart from the severe threat, there is also the potential for heavy
rain, potentially leading to localized flooding. The highest threat
is N of I-64 and E of I-95 to the Northern Neck. This area already
received 2-4" over the past 24 hrs and will likely see another 1-2"+
today. Given the rainfall yesterday evening/overnight, FFG here is
locally lower (1-1.5" in 1 hr or 2-2.5" in 3 hrs). Additionally,
forecast soundings show Bunkers Right storm motion of 18-20 kt with
Corfidi Upshear vectors around 15 kt. As such, expect slow moving
storms with training of storms possible. WPC has this area under a
slight risk for Excessive Rainfall (including W portions of the
Eastern Shore) with a marginal risk elsewhere.
Temps as of 340 PM ranged from the upper 80s to around 90F across
the area. Even though the cold front crosses the area tonight, the
drier air lags behind with dew points remaining in the upper 60s W
to lower 70s E. Given the higher dew points, rain cooled air from
storms, and light winds, at least patchy (potentially widespread)
fog is possible across inland portions of the FA. Locally dense fog
is possible. Lows overnight will likely range from the mid- upper
60s W to the low-mid 70s along the coast.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
As of 350 PM EDT Sunday...
Key Messages:
-Scattered showers and storms are expected on Monday with strong
to locally severe storms possible.
-Cool and dry conditions return Monday night into Tuesday.
The upper level trough remains over the area on Mon with a final
shortwave pushing through Mon afternoon into Mon evening.
Instability (HREF SBCAPE of 1000-1500 J/kg) will be lower but still
sufficient for widespread scattered showers and storms. However,
given W/WNW sfc winds behind the cold front, widespread severe
weather appears unlikely. That being said, gusty winds (mainly 30-50
mph) will be possible with any showers/storms given steep low level
lapse rates. Cannot rule out an isolated severe gust or two as well.
As such, SPC has the entire area under a marginal (level 1/5) risk
for severe weather Mon. Additionally, showers/storms may drop up to
around 1" of rain (locally higher) over a large area with isolated
instances of flooding possible. The most vulnerable location is the
Northern Neck where the heaviest rainfall occurred last night
and where additional rainfall is expected this afternoon/evening
ahead of Monday's rain. WPC has a marginal risk for Excessive
Rainfall over much of the area (generally N of Hampton Roads).
Any showers or storms taper off from W to E Mon evening.
Highs Mon are expected to range from the lower 80s NW to the upper
80s SE. Cooler, drier air pushes in behind the shortwave Mon night
with clearing skies late (apart from bay effect clouds). Lows Mon
night in the upper 50s NW to the upper 60s SE are expected. Tues
will be a very pleasant day for August with highs in the upper 70s
to lower 80s under mostly sunny skies with dew points in the 50s for
most. A large area of high pressure centered over the Great Lakes
Tue night nudges into the local area. With it, temps drop into the
lower 50s NW to the upper 50s SE (low-mid 60s along the coast).
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 400 PM EDT Sunday...
Key Messages:
-Much cooler, drier weather is expected next week.
-A gradual warmup is expected by next weekend.
A seasonally strong upper level trough remains over the East Coast
through late week with strong (~1024mb) high pressure centered to
the N of the local area. This will allow for a prolonged period of
cool and dry weather with well below normal temps expected from
through Fri. In fact, it will feel almost like Fall in the middle of
next week with highs in the upper 70s to lower 80s Wed and Thu and
widespread lows in the mid 50s inland Wed and Thu nights (60s along
the coast and upper 50s in urban areas like Richmond). Some model
guidance suggest lows may even drop into the upper 40s across the NW
rural portions of the FA Tue night/Wed morning and Wed night/Thu
morning! Quite pleasant for August. Additionally, dew points drop
into the 50s (potentially upper 40s NW) from Wed through early Fri.
Temps begin to warm Fri into the weekend with highs in the lower 80s
Fri, mid 80s Sat, and upper 80s to near 90F Sun. Dry weather is
expected through the week. Have added a climate section with respect
to low temp records.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
As of 205 PM Sunday...
SCT-BKN CU continue across the area through this afternoon with
partial clearing overnight before clouds redevelop on Mon. CIGs
were mainly VFR/MVFR this afternoon (2500-5000 ft CIGs).
Scattered showers and storms are expected to develop later this
afternoon and continue into this evening before tapering off
from W to E overnight. However, confidence is low on exact
timing and location of the storms. As such, have VCTS for all
terminals with TEMPOs for storms at all terminals except ECG
(where confidence is too low). IFR VIS and MVFR CIGs will be
possible with any showers/storms as well as gusty winds. While
the cold front crosses the area overnight, the drier air lags
behind. As such, at least patchy fog is possible inland
(especially where rain occurs this afternoon/evening). Locally
dense fog is also possible. The best chance for overnight fog is
at RIC and SBY with any fog likely lifting by 13-14z.
Outlook: Scattered showers and storms are likely again on Mon
ahead of the surge of dry air behind the cold front. Gusty
winds, IFR VIS, MVFR CIGs are possible with any showers/storms.
Convection tapers off from W to E Mon evening with dry and VFR
conditions expected Mon night. Primarily VFR conditions are
expected to prevail through the rest of the week as high
pressure builds in to the N.
&&
.MARINE...
As of 350 PM EDT Sunday...
Key Messages:
- Small Craft Advisories remain in effect for all coastal waters and
as swells from Hurricane Ernesto reach the coast.
- A rather strong cold front for August is expected to cross the Mid-
Atlantic coast Monday night into early Tuesday, with Small
Craft Advisories possible, mainly over the Chesapeake Bay.
High pressure is centered offshore this aftn with a trough inland.
The wind is S 10-15kt with occasional gusts to 20kt. Tropical Storm
Ernesto is now well NNE of Bermuda, with 4-6ft swell propagating to
the Mid-Atlantic coast. SCAs for the coastal waters remain in effect
through late tonight S of Cape Charles, and into Monday N of Cape
Charles. The SCA for the mouth of the Ches. Bay has been cancelled
as the swell in generally less than 4ft there. The trough will
gradually push toward the coast this evening and tstms are likely.
Any tstms could produce strong wind gusts, and a waterspout is
possible. Tstms diminish overnight with the wind becoming SW 5-10kt
as the trough nears the coast.
The models remain in decent agreement that another eastern CONUS
upper trough develops next week, allowing a decent cold front to
move through the local waters Monday night/Tuesday with winds
shifting to the N/NW. Current models are coming into better
agreement, though the NBM winds are still likely underdone. With
good mixing as rather cool air (by August standards) moves over the
warm waters, expect there will be a NNW surge at least into the 15-
20kt range with higher gusts late Monday night through early Tuesday
(and potentially again Tuesday night/Wednesday morning as the sfc
high is still centered off to the W of the local area). The current
marine forecast Monday night/early Tuesday is for northerly winds in
the 15-20kt with gusts to ~25 kt range for the Bay with waves up to
3-4 ft. Strong high pressure then centers near the region late in
the week, and will bring onshore flow at 10-15kt on average, and
highest S.
&&
.TIDES/COASTAL FLOODING...
As of 615 AM EDT Sunday...
Key Message:
- A High Risk of Rip Currents will continue Monday with
nearshore waves of 3-4 ft combined with long period swell
averaging 10 to 12 seconds.
- Coastal Flood Statements are in effect for Dorchester/Wicomico/Somerset
MD for the high tide cycle late tonight/early Monday morning.
The latest 18/12Z run of the NWPS supports high rip risk for all
beaches Monday with lingering 3-4ft swell and 10-12s periods. There
will still likely be some lingering swell Tuesday. However, waves
should be more chaotic as a strong NNW wind develops behind a cold
front. The current rip risk forecast for Tuesday is moderate.
However, the latest NWPS guidance does depict high for most of the
beaches.
The latest Currents at the mouth of the Bay have trended more ebb
tide dominant today. Tidal departures in the upper Bay are ~1.0ft
and steady. High tide late tonight/early Monday morning will
potentially approach minor flood as it is the higher astronomical,
but with the currents ebbing, the departures would tend to fall a
bit in the upper Bay. The Coastal Flood Statement (rather than
advisory) has been maintained for portions of the lower MD eastern
shore given the latest forecast showing peak water levels just below
Minor Flood thresholds at Cambridge and Crisfield (with minor at
Bishop's Head).
&&
.CLIMATE...
Record Low Temps:
8/21 8/22 8/23
RIC 54/1922 49/1923 53/1932
ORF 60/1998 59/2000 58/1969
SBY 46/2008 49/2000 50/1952
ECG 53/1998 53/2000 56/1969
The last time in August RIC dropped to:
59 (2019), 58 (2018), 57 (2013), 56 (2000), <56 (53 in 1998)
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 4 PM EDT Monday for ANZ650-652.
Small Craft Advisory until 10 AM EDT Monday for ANZ654.
Small Craft Advisory until 6 AM EDT Monday for ANZ656-658.
&&
SYNOPSIS...RMM
NEAR TERM...RMM
SHORT TERM...RMM
LONG TERM...RMM
AVIATION...RMM
MARINE...AJZ/LKB
TIDES/COASTAL FLOODING...
CLIMATE...Hazardous Weather Outlook National Weather Service Wakefield VA 335 PM EDT Sun Aug 18 2024 MDZ021>024-NCZ012-VAZ048-060>062-064>069-075>090-092-093-509>525- 191945- Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Fluvanna- Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg- Nottoway-Amelia-Powhatan-Westmoreland-Richmond-Northumberland- Lancaster-Brunswick-Dinwiddie-Prince George-Charles City-New Kent- Gloucester-Middlesex-Mathews-Greensville-Sussex-Surry-James City- Southampton-Isle of Wight-Western Louisa-Eastern Louisa- Western Hanover-Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 335 PM EDT Sun Aug 18 2024 ...SEVERE THUNDERSTORM WATCH 635 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Scattered showers and storms develop today with a few strong to severe storms possible. The primary threat is locally damaging winds. Additionally, localized flooding is possible if storms train over the same areas. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered showers and storms develop Monday, a few of which may be strong to severe. The primary threat is locally damaging winds. Additionally, cannot rule out localized flooding if storms train over the same areas. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NCZ013>017-030>032-VAZ095>097-191945- Hertford-Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan- Perquimans-Norfolk/Portsmouth-Suffolk-Chesapeake- 335 PM EDT Sun Aug 18 2024 This Hazardous Weather Outlook is for northeast North Carolina and southeast Virginia. .DAY ONE...This afternoon and tonight. Scattered showers and storms develop today with a few strong to severe storms possible. The primary threat is locally damaging winds. Additionally, cannot rule out localized flooding if storms train over the same areas. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered showers and storms develop Monday, a few of which may be strong to severe. The primary threat is locally damaging winds. Additionally, cannot rule out localized flooding if storms train over the same areas. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ102-VAZ098>100-191945- Eastern Currituck-Virginia Beach-Accomack-Northampton- 335 PM EDT Sun Aug 18 2024 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH MONDAY EVENING... ...HIGH RIP CURRENT RISK IN EFFECT THROUGH MONDAY EVENING... This Hazardous Weather Outlook is for northeast North Carolina, eastern Virginia and southeast Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. HIGH RIP CURRENT RISK. Scattered showers and storms develop today with a few strong to severe storms possible. The primary threat is locally damaging winds. Additionally, cannot rule out localized flooding if storms train over the same areas. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. HIGH RIP CURRENT RISK. Scattered showers and storms develop Monday, a few of which may be strong to severe. The primary threat is locally damaging winds. Additionally, cannot rule out localized flooding if storms train over the same areas. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. MDZ025-191945- Maryland Beaches- 335 PM EDT Sun Aug 18 2024 ...SEVERE THUNDERSTORM WATCH 634 IN EFFECT UNTIL 10 PM EDT THIS EVENING... ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH MONDAY EVENING... ...HIGH RIP CURRENT RISK IN EFFECT THROUGH MONDAY EVENING... This Hazardous Weather Outlook is for southeast Maryland. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Severe Thunderstorm Watch. HIGH RIP CURRENT RISK. Scattered showers and storms develop today with a few strong to severe storms possible. The primary threat is locally damaging winds. Additionally, cannot rule out localized flooding if storms train over the same areas. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. HIGH RIP CURRENT RISK. Scattered showers and storms develop Monday, a few of which may be strong to severe. The primary threat is locally damaging winds. Additionally, cannot rule out localized flooding if storms train over the same areas. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement
National Weather Service Wakefield VA
249 PM EDT Sun Aug 18 2024
MDZ022-181915-
Wicomico MD-
249 PM EDT Sun Aug 18 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WICOMICO COUNTY
THROUGH 315 PM EDT...
At 248 PM EDT, Doppler radar was tracking a strong thunderstorm near
Parsonsburg, or near Salisbury, moving north at 10 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Delmar, Parsonsburg, Pittsville, Willards, Salisbury-Wicomico,
Chesapeake Heights, and Melson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southeastern Maryland.
&&
LAT...LON 3841 7535 3829 7540 3828 7556 3846 7558
3845 7534
TIME...MOT...LOC 1848Z 191DEG 7KT 3833 7550
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MMSpecial Weather Statement
National Weather Service Wakefield VA
335 PM EDT Sun Aug 18 2024
VAZ083-512-517-518-182015-
Eastern Hanover VA-New Kent VA-Western King William VA-
Eastern King William VA-
335 PM EDT Sun Aug 18 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NEW KENT...SOUTH
CENTRAL KING WILLIAM AND SOUTHEASTERN HANOVER COUNTIES THROUGH 415 PM
EDT...
At 335 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bottoms Bridge, or near Talleysville, moving northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph, heavy rain, and frequent
lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Reduced visibility and minor flooding
possible. Frequent cloud to ground lightning strikes.
Locations impacted include...
Talleysville, Tunstall, Bottoms Bridge, Wrights Corner, Quinton,
Browns Corner, Palls, Cooke, Orapax Farms, Cohoke, New Kent Airport,
and Westwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central and east central Virginia.
&&
LAT...LON 3758 7693 3747 7712 3747 7714 3748 7714
3747 7716 3749 7716 3748 7717 3754 7723
3754 7724 3756 7728 3771 7714
TIME...MOT...LOC 1935Z 224DEG 12KT 3755 7719
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MMSpecial Weather Statement
National Weather Service Wakefield VA
408 PM EDT Sun Aug 18 2024
VAZ080-182100-
Dinwiddie VA-
408 PM EDT Sun Aug 18 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN DINWIDDIE COUNTY THROUGH
500 PM EDT...
At 407 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Dewitt, or near McKenney, moving northeast at 10
mph.
HAZARD...Wind gusts up to 40 mph, heavy rain, and frequent
lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Reduced visibility and minor flooding
possible. Frequent cloud to ground lightning strikes.
Locations impacted include...
Dinwiddie, McKenney, Dewitt, Center Star, Church Road, Five Forks,
Walkers, Hebron, Rocky Run, Ford, Darvills, and Butterworth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Please report significant weather by calling 757-899-2415, posting
to the NWS Wakefield Facebook page, or using Twitter @NWSWAKEFIELDVA.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
south central Virginia.
&&
LAT...LON 3721 7768 3708 7751 3695 7774 3696 7776
3697 7777 3697 7778 3698 7780 3698 7781
3700 7784 3699 7785 3699 7788 3700 7789
3710 7790
TIME...MOT...LOC 2007Z 233DEG 7KT 3707 7771
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MMSpecial Weather Statement
National Weather Service Wakefield VA
430 PM EDT Sun Aug 18 2024
VAZ062-069-511>513-515-516-182115-
Goochland VA-Eastern Hanover VA-Western Chesterfield VA-
Western Henrico (Including the City of Richmond) VA-
Western Hanover VA-Powhatan VA-Eastern Henrico VA-
430 PM EDT Sun Aug 18 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CHESTERFIELD...
SOUTHEASTERN GOOCHLAND...NORTHWESTERN HENRICO...SOUTHWESTERN HANOVER
AND SOUTHEASTERN POWHATAN COUNTIES AND THE CITY OF RICHMOND THROUGH
515 PM EDT...
At 430 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bon Air, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph, heavy rain, and frequent
lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Reduced visibility and minor flooding
possible. Frequent cloud to ground lightning strikes.
This strong thunderstorm will be near...
Richmond, Tuckahoe, and Bon Air around 435 PM EDT.
University Of Richmond around 440 PM EDT.
Laurel around 445 PM EDT.
Lakeside and Glen Allen around 450 PM EDT.
Ashland around 505 PM EDT.
Other locations impacted by this storm include Hanover Airport,
Goodall, Midlothian, Elmont, Short Pump, Longdale, Rockville,
Solomons Store, Chamberlayne, and Atlee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central Virginia.
&&
LAT...LON 3740 7761 3747 7779 3780 7766 3769 7732
TIME...MOT...LOC 2030Z 211DEG 22KT 3750 7765
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MillerSpecial Weather Statement
National Weather Service Wakefield VA
432 PM EDT Sun Aug 18 2024
VAZ082-083-516-518-182100-
Charles City VA-New Kent VA-Eastern King William VA-
Eastern Henrico VA-
432 PM EDT Sun Aug 18 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CHARLES CITY...
NORTHWESTERN NEW KENT...EAST CENTRAL HENRICO AND SOUTH CENTRAL KING
WILLIAM COUNTIES THROUGH 500 PM EDT...
At 431 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bottoms Bridge, or over Roxbury, moving northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph, heavy rain, and frequent
lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Reduced visibility and minor flooding
possible. Frequent cloud to ground lightning strikes.
This strong thunderstorm will be near...
Talleysville around 435 PM EDT.
Tunstall around 450 PM EDT.
Other locations impacted by this storm include Wrights Corner,
Quinton, Colonial Downs, Browns Corner, Palls, Mountcastle, Cooke,
Orapax Farms, Elko, and Cohoke.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central and east central Virginia.
&&
LAT...LON 3754 7689 3740 7718 3748 7727 3760 7716
3759 7716 3760 7714 3762 7714 3764 7712
3764 7711 3765 7712 3767 7709 3768 7708
TIME...MOT...LOC 2031Z 222DEG 13KT 3751 7715
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ZimmermanSpecial Weather Statement
National Weather Service Wakefield VA
439 PM EDT Sun Aug 18 2024
VAZ064-075-521-182115-
Westmoreland VA-Western Essex VA-Caroline VA-
439 PM EDT Sun Aug 18 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CAROLINE...
NORTHWESTERN WESTMORELAND AND NORTHWESTERN ESSEX COUNTIES THROUGH 515
PM EDT...
At 439 PM EDT, Doppler radar was tracking a strong thunderstorm near
Loretto, or 9 miles west of Champlain, moving northeast at 10 mph.
HAZARD...Wind gusts up to 40 mph, heavy rain, and frequent
lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Reduced visibility and minor flooding
possible. Frequent cloud to ground lightning strikes.
Locations impacted include...
Colonial Beach, Port Royal, Loretto, Leedstown, Sparta, Hustle,
Potomac Beach, Potomac Mills, Elevon, Oak Grove, Supply, and Central
Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
north central and east central Virginia.
&&
LAT...LON 3826 7696 3821 7695 3820 7691 3796 7709
3797 7710 3797 7715 3796 7717 3801 7728
3818 7720 3817 7717 3817 7713 3815 7712
3816 7709 3814 7707 3817 7706 3818 7705
3826 7705 3828 7698
TIME...MOT...LOC 2039Z 217DEG 9KT 3805 7716
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ZimmermanThe Norfolk radar (KAKQ), 83 km away, was scanning. The volume nearest the first event began at 20:47 UTC.
9 hail, 8 thunderstorm wind. Local standard time, as filed.
The public reported 1.25 inch diameter hail on mPING.
The public reported a tree down across Desota Drive. Multiple trees were reported down with significant tree damage in the general area.
The public reported minor structural damage to a home on Gunby Drive.
Law enforcement reported that a tree fell on a car, resulting in a fatality. This was confirmed by broadcast media from Henrico Police and Fire.
Broadcast Media reported a tree down on Three Chopt Road at Freeman High School.
A tree fell onto an SUV on Parham Road near Aldi. No injuries were reported.
A trained spotter reported 1.5 inch diameter hail.
Public reports from social media showed large hail estimated to be around two inches in diameter in the Tuckahoe area.
A trained spotter reported three solar pathway lights damaged from hail with a fourth destroyed, window screen damage to a home, and hail dents in vehicles including an SUV with six dents on the top. Hail was estimated to be the size of ice cubes and lasted for around seven minutes.
The public reported 1.25 inch diameter hail.
A trained spotter reported 1.25 inch diameter hail near the intersection of I-64 and Parham Road.
The public reported 1.25 inch diameter hail on mPING.
The public reported 1 inch diameter hail.
The public reported 1.25 inch diameter hail on mPING.
The 911 call center reported two trees down on Loving Union Road.
The 911 call center reported a tree down at Providence United Methodist Church.
The 911 call center reported a couple of trees down in the Smith Point area of Reedville.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Henrico | 2024-08-18 | 42 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1213128, 1213137, 1213133, 1213135, 1213136, 1213138, 1213125, 1213141, 1213131, 1213126, 1213127, 1213129, 1213130, 1213132, 1213134, 1213139, 1213140.